New Mexico, 2010

Flash Flood in New Mexico, July 18, 2010

July 18, 2010 · NWS ABQ · 1 event in 1 county or zone

Deep moisture over eastern New Mexico fueled thunderstorm development on the 18th, with some of the storms producing heavy rain. This resulted in flash flooding east of Encino on Highway 285/60.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture over eastern New Mexico fueled thunderstorm development on the 18th, with some of the storms producing heavy rain. This resulted in flash flooding east of Encino on Highway 285/60.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 18, 1:42 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 18, 1:42 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
242 PM MDT SUN JUL 18 2010

.DISCUSSION...A FEW CONVECTIVE CELLS THIS AFTERNOON ARE SUSTAINING
THEMSELVES A BIT LONGER TODAY AS OPPOSED TO YESTERDAY...AND
STEERING FLOW HAS PICKED UP SLIGHTLY AS WELL SINCE THE UPPER HIGH
HAS RETROGRADED SLIGHTLY FARTHER SOUTHWEST. A FEW CELLS MAY EVEN BE
ONGOING AFTER DARK. ALSO...ACTIVITY IN THE NORTHEAST HIGHLANDS
LOOKS TO HAVE SUFFICIENT COLD POOLS AND ENOUGH PROPAGATION SPEED
TO EVENTUALLY WORK INTO THE FAR NORTHEASTERN PLAINS LATER THIS
AFTERNOON AND EVENING WHERE LAPSE RATES HAVE INCREASED FROM
YESTERDAY. OTHERWISE TEMPERATURES ARE STILL RUNNING HOT STATEWIDE
WITH A COUPLE OF RECORDS BEING TAUNTED IN THE NORTHWESTERN ZONES.

THE UPPER HIGH WILL DRIFT BACK TO THE EAST ON MONDAY...CENTERING
SOMEWHERE NEAR CUBA NEW MEXICO...AND THUS STEERING FLOW WILL BE
SLOWEST IN THIS NORTH CENTRAL TO NORTHWESTERN PORTION OF THE
FORECAST AREA. RATHER STABLE CONDITIONS LOOK TO REMAIN OVER THE
SOUTHEASTERN PLAINS WHILE THE EAST CENTRAL TO NORTHEASTERN PLAINS
BECOME ONLY MARGINALLY UNSTABLE. ISOLATED POPS HAVE BEEN BUILT IN
OVER THE WESTERN TWO THIRDS OF THE FORECAST AREA WITH SCATTERED 30
PERCENT COVERAGE OVER THE NORTHERN AND SOUTHWESTERN MOUNTAINS FOR
MONDAY AFTERNOON AND EVENING.

EASTWARD SHIFT OF THE UPPER HIGH WILL CONTINUE INTO TUESDAY WITH
THE CORE BECOMING ELONGATED FROM NORTH CENTRAL NEW MEXICO TO
TEXAS/OKLAHOMA/ARKANSAS. WOULD EXPECT TO SEE DEEPER PLUME OF
MOISTURE STAGING OVER SONORA AND WESTERN CHIHUAHUA BY LATE TUESDAY
WITH STILL SOME SCATTERED STORM COVERAGE IN THE WESTERN NEW MEXICO
ZONES AHEAD/NORTH OF THE DEEPER PLUME. IN THE EAST CENTRAL TO
SOUTHEASTERN ZONES...ANOTHER SLUG OF DRIER MID LEVEL AIR AND LESS
FAVORABLE LAPSE RATES WILL INHIBIT CONVECTION.

BY WEDNESDAY AND THURSDAY THE STAGE SHOULD BE SET FOR BETTER
MOISTURE ADVECTION AS THE HIGH CONTINUES TO SHIFT EAST...AND
INCREASED CHANCES FOR PRECIPITATION WILL BE SEEN ACROSS THE
WESTERN TWO THIRDS OF THE STATE...ESPECIALLY TOWARD THE ARIZONA
BORDER. THIS BRIEF STINT OF MONSOONAL UPPER FLOW WILL ALSO BE
ACCOMPANIED BY COOLER AND MORE SEASONAL TEMPERATURES.

AN EXTENSION OF THE UPPER HIGH WILL TRY TO RE-ESTABLISH ITSELF
BACK OVER NEW MEXICO BY NEXT WEEKEND AND INTO THE FOLLOWING
WEEK...BUT MODELS CONTINUE TO STRUGGLE TO PLACE ANY WELL DEFINED
CENTER OF THE HIGH THROUGH THIS EXTENDED TIME FRAME.

52

&&

.AVIATION...THE CENTER OF THE UPPER RIDGE REMAINS NEAR THE FOUR
CORNERS WHILE THE FLOW AROUND THE HIGH PRETTY MUCH DETERMINES
SHOWER AND THUNDERSTORM MOVEMENT. EAST CENTRAL PLAINS AND THE FAR
NORTHWEST CORNER ARE LEAST LIKELY TO SEE MUCH IN THE WAY OF
SHOWERS OR STORMS THROUGH SUNDAY EVENING. ELSEWHERE A FEW SHOWERS
OR THUNDERSTORMS COULD LINGER UNTIL ABOUT MIDNIGHT...BUT MOST WILL
LIKELY DISSIPATE BEFORE THEN. AVIATION THREATS FROM CONVECTIVE
ACTIVITY WOULD BE MAINLY LOCAL MOUNTAIN OBSCURATIONS IN MVFR
CIGS/VSBYS AND WIND GUSTS TO 35 KT IN VCNTY OF THE SHOWERS AND
STORMS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...THE CENTER OF THE RIDGE ALOFT REMAINS PARKED FROM
NORTHEAST ARIZONA TO THE FOUR CORNERS WITH RECYCLED MOISTURE AND
DAYTIME HEATING AVAILABLE TO GENERATE DIURNAL CONVECTIVE ACTIVITY
FOR MOST OF OUR AREA. HOWEVER...MUCH OF NON MOUNTAINOUS NEW MEXICO
WILL REMAIN DRY THROUGH MONDAY AS SHOWER AND STORM COVERAGE REMAINS
BELOW PAR FOR MID JULY.

THE RIDGE WILL BEGIN TO MIGRATE EAST TUESDAY INTO WEDNESDAY...WHICH
WILL OPEN UP CENTRAL AND WESTERN NEW MEXICO TO A SOUTH-TO-NORTH FLOW
OF INCREASED MOISTURE...MOST LIKELY STARTING WEDNESDAY.

ONLY THE FAR NORTHWEST...WHICH IS UNDER THE GREATEST SUBSIDENT
INFLUENCE OF THE NEARBY UPPER HIGH...IS DRY ENOUGH TO PREVENT AT
LEAST FAIR TO GOOD OVERNIGHT RH RECOVERY. BY WEDNESDAY...EVEN
NORTHWEST NEW MEXICO WILL HAVE SEEN INCREASED MOISTURE AND LOWER
DAYTIME TEMPERATURES AS THE UPPER HIGH MIGRATES TO OUR EAST.

BY THURSDAY...ONLY THE EASTERN PLAINS WILL LIKELY REMAIN UNUSUALLY
HOT AND DRY.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65 102  65  99 /   5   5  10  20
DULCE...........................  49  94  53  91 /  10  10  10  20
CUBA............................  61  93  57  90 /  10  10  20  20
GALLUP..........................  57  96  58  94 /  10  10  20  30
EL MORRO........................  57  91  56  88 /  20  20  30  30
GRANTS..........................  56  95  58  93 /  10  20  30  20
QUEMADO.........................  58  91  58  88 /  20  20  30  30
GLENWOOD........................  61  96  66  94 /  30  30  30  40
CHAMA...........................  51  88  50  86 /  20  20  20  30
LOS ALAMOS......................  58  92  59  92 /  20  20  20  20
PECOS...........................  56  92  57  93 /  30  20  20  20
CERRO/QUESTA....................  49  90  53  89 /  30  20  20  30
RED RIVER.......................  41  82  51  80 /  40  20  20  30
ANGEL FIRE......................  39  84  50  82 /  40  20  20  30
TAOS............................  52  93  55  91 /  30  20  20  20
ESPANOLA........................  54  98  60  97 /  20  10  20  20
SANTA FE........................  60  95  59  94 /  20  10  20  20
SANTA FE AIRPORT................  63  98  62  97 /  20  10  20  20
ALBUQUERQUE FOOTHILLS...........  71  98  70  96 /  10  10  20  20
ALBUQUERQUE HEIGHTS.............  72  99  72  98 /  10  10  20  20
ALBUQUERQUE VALLEY..............  69 101  69 100 /  10  10  20  20
ALBUQUERQUE WEST MESA...........  70 101  70  99 /  10  10  20  20
LOS LUNAS.......................  69 101  69  99 /  10  10  20  20
RIO RANCHO......................  69 101  70  98 /  10  10  20  20
SOCORRO.........................  69  98  70  99 /  20  10  20  10
SANDIA PARK/CEDAR CREST.........  50  93  58  92 /  20  10  20  20
MORIARTY/ESTANCIA...............  54  96  61  95 /  20  20  20  20
CLINES CORNERS..................  60  93  61  92 /  30  20  20  20
GRAN QUIVIRA....................  63  94  63  93 /  20  10  20  20
CARRIZOZO.......................  61  95  64  96 /  20  10  10  10
RUIDOSO.........................  54  86  58  87 /  20  20  10  20
CAPULIN.........................  57  93  60  90 /  30  10  10  20
RATON...........................  59  96  59  93 /  30  20  10  20
LAS VEGAS.......................  56  92  59  91 /  30  20  20  20
CLAYTON.........................  68 100  67  98 /  20   5   5  10
ROY.............................  66  93  66  92 /  20  10   5  20
CONCHAS.........................  67 101  70  99 /  10  10   5  10
SANTA ROSA......................  68  99  67  98 /  10  10   5   5
TUCUMCARI.......................  66 102  71 100 /  10   0   0   5
CLOVIS..........................  66  98  67  97 /   0   0   0   5
PORTALES........................  65  99  68  97 /   0   0   0   5
FORT SUMNER.....................  63  98  69  97 /   5   5   0   5
ROSWELL.........................  69  99  69  98 /   0   0   0   5
PICACHO.........................  63  95  65  96 /   5  10   5   5
ELK.............................  54  91  59  91 /   5  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52/07
Hazardous weather outlook, Jul 18, 4:45 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT SUN JUL 18 2010

NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
545 AM MDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ISOLATED SLOW MOVING THUNDERSTORMS THIS AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS ACROSS
PORTIONS OF THE WEST AND NORTH. THE LOCALLY HEAVY RAINFALL COULD
LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT UPSWING IN THUNDERSTORM ACTIVITY IS FORECAST ACROSS
CENTRAL AND WESTERN AREAS BEGINNING WEDNESDAY AND CONTINUING
THROUGH AT LEAST SATURDAY. WHILE IT IS TOO EARLY TO PIN POINT
AREAS FAVORED FOR LOCALLY HEAVY RAINFALL...A TREND TOWARD A MORE
ACTIVE THUNDERSTORM PERIOD CAN BE EXPECTED DURING THE MIDDLE AND
LATE PART OF THE WEEK.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

41

The radar

The Albuquerque radar (KABX), 142 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Torrance

When
July 18, 5:30 PM MST to 6:00 PM MST
Where
Torrance County, 3.86 mi ESE of Encino to 4.48 mi ESE of Encino
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
34.632, -105.396

Water up to one foot deep covered Highway 285/60 between Encino and Vaughn from 530 pm to 600 pm MST. Spotters reported large debris along the roadway, and significant fence line damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233717.